Indiana, 2011

Hail and Damaging Wind in Indiana, August 23 to 24, 2011

August 23 to 24, 2011 · NWS IWX · 5 events in 2 counties and zones

A strong cold front moved across the region. Ahead of the front, temperatures were in the lower 90s with surface dewpoints well into the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong cold front moved across the region. Ahead of the front, temperatures were in the lower 90s with surface dewpoints well into the 70s. 30 to 40 knots of shear were also in place for the storm to work with. A strong elevated mixed layer was in place, limiting the potential for more explosive storm development. Reports of hail and damaging winds were received, but were sporadic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 23, 7:16 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 23, 7:16 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
816 PM EDT TUE AUG 23 2011

.UPDATE...
LOWERED POPS CONSIDERABLY ACROSS WRN PORTION OF CWA THIS EVE. SCT
SHOWERS/TSTMS OVER NORTH CENTRAL INDIANA AND SWRN MI APPEAR TO BE
LOCATED ALONG LOW LEVEL THETA-E ADVECTION SURGE AND LEAD MID
LEVEL SHRTWV MOVG THROUGH THE AREA. BEHIND THIS CONVECTION EXPECT
A BREAK UNTIL FORCING ASSOCIATED WITH SHRTWV MOVG THROUGH WI
ARRIVES IN OUR AREA LATER TONIGHT. BETTER INSTABILITY SHOULD BE IN
PLACE BY THAT TIME SUGGESTING GOOD POTENTIAL FOR CURRENT STORMS TO
OUR NW TO PERSIST, SO LEFT LIKELY POPS IN LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 702 PM EDT TUE AUG 23 2011/

AVIATION...
SCATTERED THUNDERSTORMS WHICH DEVELOPED BEHIND DECAYING MCS THIS
AFTN WERE MOVG ACROSS NW INDIANA THIS EVE. THESE STORMS WILL ALSO
LIKELY OUTRUN THEIR MOISTURE/INSTABILITY SOURCE AS THEY MOVE SE
ACROSS NRN INDIANA THIS EVE SO A DISSIPATING TREND EXPECTED.
UPSTREAM TSTMS OVER CENTRAL WI EXPECTED TO CONT MOVG SE AND REACH
NRN INDIANA OVERNIGHT AS SWLY FLOW ACROSS THE AREA GETS RE-
ESTABLISHED ALLOWING FOR DESTABILIZATION. CDFNT MOVG INTO THE NRN
PLAINS THIS EVE IS EXPECTED TO MOVE RAPIDLY SE ACROSS NRN INDIANA
WED AFTN/EVE WITH SCT TSTMS POSSIBLY ACCOMPANYING THE FRONT.

PREV DISCUSSION... /ISSUED 344 PM EDT TUE AUG 23 2011/

SHORT TERM...

DECAYING CONVECTIVE SYSTEM MOVING ACROSS FORECAST AREA THIS
AFTERNOON. SHOWERS AND ISOLATED THUNDER WILL MOVE THROUGH MUCH OF
AREA THIS AFTERNOON BEFORE FINALLY DIMINISHING AND MOVING OUT OF THE
AREA EARLY THIS EVENING. WILL ACCOUNT FOR THIS WITH CATEGORICAL TO
SCATTERED WORDING INTO EARLY EVENING.

BRIEF LULL EXPECTED WITH PARTIAL CLEARING BEFORE VIGOROUS SHORT WAVE
SEEN IN WATER VAPOR OVER WESTERN GREAT LAKES DROPS INTO THE AREA
OVERNIGHT. SEASONABLY STRONG LOW LEVEL JET OF 30 TO 40 KNOTS BEING
PROGGED BY MODELS AND PROFILER DATA THIS AFTERNOON SHOWING STRONG 25
TO 35 KNOTS ONGOING. THIS LLJ WILL BE FOCUSED OVER WARM FRONT TO OUR
WEST AND THESE FACTORS SHOULD COMBINE WITH INCREASING THETA E TO
DEVELOP ANOTHER CONVECTIVE COMPLEX. ALREADY SEEING SIGNS OF THIS AS
CONVECTION BREAKING OUT ALONG BOUNDARY IN NE AND WESTERN IA AND
AHEAD OF SHORT WAVE OVER NORTHERN WI. EXPECT THESE AREAS TO POSSIBLY
CONGEAL INTO MCS AND THICKNESS PROGS INDICATE TRACK OVER OUR AREA.
MODELS STILL DIVERGENT ON TRACK WITH NAM12 KEEPING THESE AREAS
SEPARATE AND SPLITTING THE FORECAST AREA. WILL MAINTAIN FORECAST
CONTINUITY WITH GFS SOLUTION...WHICH HANDLED TODAY/S CONVECTION BEST
AND CONTINUE WITH LIKELY POPS OVERNIGHT.

SUBSIDENCE BEHIND OVERNIGHT MCS SHOULD ALLOW FOR LULL IN ACTIVITY
WEDNESDAY MORNING BUT TIMING ISSUES ON DEPARTURE OF SYSTEM FROM AREA
WARRANT KEEPING LOW CHANCE POPS IN FORECAST DURING THE MORNING. COLD
FRONT WILL APPROACH IN AFTERNOON AND BREAKS IN CLOUD COVER WITH
MIXING SHOULD HELP TEMPS WARM DRAMATICALLY. KEPT TEMPS A LITTLE
CONSERVATIVE WITH CLOUD COVER ISSUES AND BUST POTENTIAL IF DENSE
CLOUD COVER HANGS AROUND THROUGH THE DAY. INCREASED LOW LEVEL
MOISTURE WILL MAKE IT FEEL MUGGY AND WARM COMPARED TO RECENT FEW
DAYS. MUCAPES WILL BE IN THE 4-5K J/KG RANGE IF MAX TEMPS IN UPPER
80S AND LOWER 90S INDEED REACHED WITH DEW POINTS IN UPPER 60S AND
EVEN POOLED INTO LOWER 70S IF DECENT RAINFALL OCCURS OVERNIGHT. THUS
SEVERE WEATHER POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS PRIMARY
CONCERNS. THIS WILL BE COINCIDENT WITH STORM INITIATION ALONG OR
JUST AHEAD OF COLD FRONT WITH ANOTHER SHORT WAVE DROPPING INTO THE
AREA. TIMING OF THIS WAVE WITH COLD FRONT AND ITS LOCATION IN
AFTERNOON WILL DICTATE LOCATION OF STORM INITIATION OF WHICH MODELS
STILL VARY. KEPT HIGH CHANCE POPS IN AFTERNOON WITH LIKELY IN THE
EVENING...ESPECIALLY CENTRAL AND SOUTHEAST.

LONG TERM...
THURSDAY THROUGH TUESDAY...
QUIET WEATHER PATTERN WITH SEASONABLE TEMPERATURES CAN BE EXPECTED
FOR MUCH IF NOT ALL OF THE EXTENDED PERIOD. BEGINNING WITH THURSDAY
WHERE COLD FRONT WILL HAVE PUSHED THROUGH THE AREA DOWN TOWARD OHIO
RIVER VALLEY AND UPPER TROUGH AXIS SHIFTING EAST OF THE REGION. SFC
HIGH PRESSURE WILL THEN BUILD INTO THE REGION. ANOTHER WEAK COLD
FRONT TO MOVE THROUGH ON SATURDAY BUT WITH IRENE SPINNING SOMEWHERE
NEAR THE SE US COAST EXPECT GULF TO BE CUT OFF AND THIS BOUNDARY TO
BE LACKING IN MOISTURE. WEAK SURFACE HIGH PRESSURE WILL AGAIN BUILD
IN BEHIND THIS FRONT AS TROPICAL SYSTEM EXPECTED TO WORK ITS WAY UP
ALONG THE EAST COAST...HOW THIS IS ABSORBED INTO THE LONGWAVE
PATTERN WILL GO A LONG WAY IN DETERMINING NEXT CHANCE FOR PRECIP
HERE. CURRENT TRENDS FROM THE MEDIUM RANGE MODELS SUGGEST UPPER
TROUGH ESTABLISHING ITSELF OVER THE GREAT LAKES REGION TOWARD THE
END OF THE PERIOD...BUT STILL FAVOR LEAVING FORECAST DRY...GIVEN
THAT MEAN ENSEMBLE GUIDANCE STILL AOB CLIMO FOR POPS AND ALSO TO SEE
IF THIS SOLN IS ABLE TO GAIN SOME ADDL RUN TO RUN CONSISTENCY.
AS PREVIOUSLY MENTIONED...TEMPERATURES WILL BE SEASONABLE THROUGH
THE PERIOD WITH HIGHS RANGING FROM U70S-L80S AND LOWS U50S-L60S.&&

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EDT WEDNESDAY FOR LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...LOGSDON
AVIATION...JT
UPDATE...JT
Hazardous weather outlook, Aug 23, 9:19 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1019 PM EDT TUE AUG 23 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-250230-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1019 PM EDT TUE AUG 23 2011 /919 PM CDT TUE AUG 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...MAINLY OVER NORTHEAST PORTIONS
OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND
DAMAGING WIND GUSTS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY WITH THE GREATEST
CHANCES IN THE LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS IN THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-250230-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
1019 PM EDT TUE AUG 23 2011 /919 PM CDT TUE AUG 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. WHILE WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH
LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREATS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN
SHORELINE TONIGHT AND A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY WITH THE GREATEST
CHANCES IN THE LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS IN THE AFTERNOON
AND EVENING.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN
SHORELINE WEDNESDAY THROUGH THURSDAY AND CONDITIONS ARE ALSO
EXPECTED TO BE HAZARDOUS FOR SMALL CRAFT THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 23, 5:36 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 PM CDT TUE AUG 23 2011

INZ003-004-012-014-232300-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
536 PM CDT TUE AUG 23 2011

...THUNDERSTORMS MOVING TOWARD NORTHWESTERN MARSHALL AND EXTREME
SOUTHWESTERN ST. JOSEPH COUNTIES IN NORTH CENTRAL INDIANA...AND
SOUTHERN LA PORTE AND NORTHEASTERN STARKE COUNTIES IN NORTHWEST
INDIANA...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KINGSFORD HEIGHTS...OR 8 MILES SOUTHEAST OF
WESTVILLE...MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HAMLET AND WALKERTON...
  KOONTZ LAKE...
  DONALDSON...
  AND BURR OAK...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4143 8628 4123 8640 4142 8686 4158 8675
TIME...MOT...LOC 2234Z 296DEG 36KT 4145 8668
Special weather statement, Aug 23, 9:45 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1045 PM EDT TUE AUG 23 2011

MIZ077-078-240315-
BERRIEN MI-CASS MI-
1045 PM EDT TUE AUG 23 2011

...STRONG THUNDERSTORMS MOVING TOWARD CASS AND SOUTHEASTERN BERRIEN
COUNTIES IN SOUTHWEST MICHIGAN...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUCHANAN...MOVING EAST AT 40 MPH.

UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  EDWARDSBURG...
  CASSOPOLIS...
  BARRON LAKE...POKAGON AND SUMNERVILLE...
  DAILEY...
  EAGLE LAKE AND LA GRANGE...
  DIAMOND LAKE...CALVIN CENTER AND JUNO LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4202 8583 4179 8579 4177 8640 4189 8644
TIME...MOT...LOC 0245Z 260DEG 35KT 4184 8623

The radar

The Northern Indiana radar (KIWX), 18 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elkhart

When
August 23, 11:04 PM EST to 11:05 PM EST
Where
Elkhart County, Millersburg
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.520, -85.700

Hail, Elkhart

When
August 24, 8:07 PM EST to 8:08 PM EST
Where
Elkhart County, 1.55 mi W of (Ekm)elkhart Muni Ar
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.720, -86.030

Hail, Allen

When
August 24, 8:59 PM EST to 9:00 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.080, -85.130

Hail, Allen

When
August 24, 9:00 PM EST to 9:01 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -85.130

A report of quarter size hail was received from the public near Snider High School.

Thunderstorm Wind, Allen

When
August 24, 9:00 PM EST to 9:01 PM EST
Where
Allen County, 1.25 mi ENE of Hugo
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.060, -85.160

Local media reported trees were blown down in the Indian Village neighborhood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338924, 338925, 338926, 338927, 338928.